Alert archive / Utah / High Wind Watches in 2017

High Wind Watch 2, NWS Salt Lake City, UT

March 29, 2017

NWS Salt Lake City, UT issued this high wind watch at Mar 29, 2017, 3:03 PM MDT. It took effect at Mar 30, 2017, 2:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 3:03 PM MDT (21:03 UTC)
In effect from
Mar 30, 2017, 2:00 PM MDT
Expired
Mar 30, 2017, 4:01 AM MDT
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

879 
WWUS75 KSLC 292103
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
303 PM MDT Wed Mar 29 2017

UTZ005-301400-
/O.NEW.KSLC.HW.A.0002.170330T2000Z-170331T0900Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
303 PM MDT Wed Mar 29 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Salt Lake City has issued a High
Wind Watch...which is in effect from Thursday afternoon through
late Thursday night.

* AFFECTED AREA...The Great Salt Lake Desert and Mountains
  including Interstate 80 from the Utah and Nevada border to west
  of Salt Lake City.

* WINDS...Northwest winds 30 to 40 mph with gusts in excess of 60
  mph are possible.

* TIMING...Strong winds will develop behind a cold front crossing
  the area Thursday afternoon and continue into the evening before
  decreasing overnight.

* IMPACTS...Strong northwest crosswinds can be expected on east-
west routes in the area including Interstate 80 from the Utah 
and Nevada border to west of Salt Lake City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
691 
WWUS75 KSLC 301001
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
401 AM MDT Thu Mar 30 2017

UTZ005-301900-
/O.UPG.KSLC.HW.A.0002.170330T2000Z-170331T0900Z/
/O.NEW.KSLC.WI.Y.0004.170330T2000Z-170331T1000Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
401 AM MDT Thu Mar 30 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM MDT
FRIDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory...which is in effect from 2 PM this afternoon to 4 AM
MDT Friday. The High Wind Watch is no longer in effect.

* AFFECTED AREA...The Great Salt Lake Desert and Mountains 
  including Interstate 80 from the Utah and Nevada border to 
  west of Salt Lake City.

* WINDS...Northwest winds 25 to 35 mph with gusts to 55 mph.

* TIMING...Gusty northwest winds will develop this afternoon, and
  continue through this evening before gradually decreasing
  overnight. 

* IMPACTS...Strong crosswinds can be expected on east-west routes
  in the area including Interstate 80 from the Utah Nevada border
  to west of Salt Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ019>021-301900-
/O.NEW.KSLC.WI.Y.0004.170330T2000Z-170331T0300Z/
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of St George, Kanab, Escalante, and Bullfrog
401 AM MDT Thu Mar 30 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

The National Weather Service in Salt Lake City has issued a Wind
Advisory...which is in effect from 2 PM this afternoon to 9 PM
MDT this evening.

* AFFECTED AREA...Utahs Dixie and Zion National Park, South
  Central Utah, and the Lake Powell area. 

* WINDS...Southwest winds of 25 to 35 mph with gusts to 50 mph.
  Winds will switch to the northwest late this afternoon in
  Washington County but remain strong into the early evening. 

* TIMING...Winds will strengthen by early afternoon and remain
  strong into the early evening before diminishing. 

* IMPACTS...Strong cross winds can be expected along east west
  oriented roadways including portions of Highway 89 east of
  Kanab. Strong winds will also result in choppy waters on Lake
  Powell and other area lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate 
large waves which could capsize or swamp small craft. For your 
personal safety, operators of small craft are urged to postpone 
their outings until the winds subside.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Mar 29, 10:48 AM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 29, 10:48 AM MDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1048 AM MDT Wed Mar 29 2017

.SYNOPSIS...High pressure will build into the region today. The
next Pacific storm system will cross the area Thursday through
Friday. High pressure returns for the weekend.

&&

.DISCUSSION...Another quiet weather day with higher pressure
overhead. Temperatures are expected to remain within about 5
degrees of normal for this time of year. Current forecast is on
track outside of a bit of adjusting the winds to match current
trends.

The system from Monday/Tuesday is currently strengthening across
the southern Plains. Another trough and associated jet maxima will
continue to approach the PACNW Coast through tonight. This trough
will dig and strengthen across northern California into western
Nevada Thursday eventually developing into a closed low across the
Utah/Nevada/Arizona border area by late Thursday/early Friday.
This system will bring a cold front across at least western and
southern portions of the state Thursday afternoon/evening. Expect
widespread and possibly heavy precipitation across Utah Thursday
into Friday. Will assess the 12Z runs of the operational model
suite and decide on possible winter headlines with the afternoon
package.

&&

.AVIATION...Winds at the SLC terminal are expected to switch to the
northwest around 17-19Z. Clouds will increase after 21Z, but
ceilings should remain above 7000 feet through at least 06Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Schoening

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 29, 2:57 PM MDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
257 PM MDT Wed Mar 29 2017

UTZ001>016-019>021-517-518-WYZ021-301300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
257 PM MDT Wed Mar 29 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain and high elevation snow showers will develop across the
northern outlook area late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Valley rain and mountain snow will become widespread from the
north during the day Thursday with snow levels lowering to the
valley floors over west central and southwest Utah by late in the
day.

Winter driving conditions are expected to impact travel across all
mountain routes as well as across the valleys along the I-15
corridor south of Provo Thursday night through Friday night.
Significant amounts of new snow are likely in these areas.

Some accumulating snow is possible in the Wasatch front valleys
Thursday night into Friday morning.

Strong, gusty north winds are expected across the northwest
deserts Thursday afternoon and night with strong cross winds
possible along I-80 across the Salt Flats.

The next Pacific storm will move into the outlook area Monday
bringing the potential for additional accumulating snow to the
mountains, and mixed rain and snow for the valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:31 PM MDTWinter Storm WarningSLC62 hr
Mar 29, 3:31 PM MDTWinter Weather AdvisorySLC62 hr

Nearby

High Wind Watches in Utah, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.